Winter Storm, Shasta Lake/North Shasta County
- When
- February 15, 3:30 PM PST to February 16, 3:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- SNOTEL
A winter storm moved through northern Shasta County.
A winter storm with relatively low snow levels moved through the Northern Mountains and Northern Sierra Nevada Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A winter storm with relatively low snow levels moved through the Northern Mountains and Northern Sierra Nevada Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 15, 9:00 AM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 900 AM PST SUN FEB 15 2009 .DISCUSSION... VERTICALLY STACKED DEEP LOW PRESSURE SYSTEM VICINITY OF 40N 130W IS ROTATING SPOKES OF SHORT WAVE ENERGY AROUND IT AND INTO NORCAL. ASSOCIATED FRONTAL SYSTEM IS MOVING SLOWLY EASTWARD OVER INTERIOR NORCAL THIS MORNING BRINGING AREAS OF MODERATE TO LOCALLY HEAVY PRECIPITATION. LOW LEVEL SOUTHERLY JET IN PLACE ALONG THE BAROCLINIC ZONE RESULTING IN WIND ADVISORY CRITERIA IN THE VALLEY AND PROVIDING STRONG OROGRAPHICS INTO THE NORTHERN INTERIOR MOUNTAINS WHERE 6-HR PRECIP AMOUNTS HAVE EXCEEDED AN INCH IN PORTIONS OF SHASTA CO. STRONGEST GUST SEEN IN THE VALLEY THIS MORNING WAS 59 MPH AT OROVILLE AIRPORT AROUND 5 AM HOWEVER MAJORITY OF WIND GUSTS IN THE 40-50 MPH RANGE. SOUTHERLY FLOW ALOFT WILL RESULT IN FRONT MOVING SLOWLY EAST THROUGH CENTRAL VALLEY TODAY WITH SOME DECREASE IN SURFACE WIND BEHIND IT. FRONT GRADUALLY PUSHES INTO THE SIERNEV THIS AFTERNOON INTO TONIGHT BRINGING AREAS OF HEAVY SNOW AND WIND... ESPECIALLY ALONG SOUTHERLY FACING SLOPES. SNOW LEVELS HAVE BEEN REPORTED AS LOW AS 1600 FEET IN SHASTA CO THIS MORNING AND AROUND 2000 IN THE SIERNEV FOOTHILLS...HOWEVER EXPECT THIS WILL INCREASE TO AROUND 2500-3000 FEET IN THE NORTH AND 3500-4000 FEET ALONG THE WEST SLOPES TODAY UNDER STRONG SOUTHERLY FLOW. ANOTHER STRONG SHORT WAVE IS DROPPING INTO THE MAIN LOW OFFSHORE THIS MORNING AND WILL DEVELOP A SECONDARY FRONT WHICH IS FORECAST TO SLOWLY MOVE INLAND TONIGHT INTO MONDAY. WIND IN THE VALLEY EXPECTED TO INCREASE AGAIN TONIGHT ALONG THIS BAROCLINIC ZONE AND MAY NEED TO ISSUE ANOTHER WIND ADVISORY. PERIODS OF MODERATE TO HEAVY PRECIP WILL AGAIN ACCOMPANY THIS FRONT AS IT TRACKS THROUGH. MAIN UPPER LOW THEN FORECAST TO SLOWLY MOVE THROUGH MONDAY NIGHT INTO TUESDAY. PRECIPITATION TOTALS THROUGH EARLY TUESDAY WILL AMOUNT TO AROUND AN INCH OR TWO ACROSS MOST OF THE VALLEY WITH 2 TO 5 INCHES IN THE MOUNTAINS. SNOWFALL AMOUNTS OF SEVERAL FEET WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN BY TUESDAY. PCH && .EXTENDED DISCUSSION (WEDNESDAY THROUGH SUNDAY NIGHT)...MEDIUM RANGE MODELS CONTINUE TO POINT AT A BREAK IN WEATHER SYSTEMS AS A SHORTWAVE RIDGE BUILDS OVER CALIFORNIA WEDNESDAY THROUGH FRIDAY. CONTINUE TO TRIM BACK THE PRECIPITATION FORECAST FOR THAT TIMEFRAME. THIS REPRIEVE SHOULD BE SHORT-LIVED HOWEVER AS ANOTHER SYSTEM LOOKS TO APPROACH THE COAST AROUND SATURDAY. THE NUMERICAL MODELS ARE HAVING DIFFICULTY WITH THE HANDLING OF THIS SYSTEM AND PERHAPS ANOTHER EARLY NEXT WEEK. BOTH THE GFS AND ECMWF HINT AT A SUBTROPICAL MOISTURE TAP WITH ONE OR BOTH OF THOSE SYSTEMS. WILL LEAVE CHANCE PROBABILITIES OF PRECIPITATION UNTIL THE MODELS CAN GET A BETTER HANDLE ON THOSE SYSTEMS. DANG && .AVIATION... STRONG LOW PRESSURE OFF THE CALIFORNIA COAST WILL REMAIN NEARLY STATIONARY TODAY. 85KT SW TO NE ORIENTED JETSTREAM OVER NORCAL. STATIONARY COLD FRONT ALONG THE CENTRAL CA COAST WITH HEAVY RAIN. 50KT SOUTHERLY LOW LEVEL JET 2000 FT AGL IN THE CENTRAL VLYS IN MOIST AND UNSTABLE AMS. IN THE CENTRAL VLYS EXPECT MVFR CONDITIONS IN -SHRA AREAS 3-5SM BKN030 WITH SSE SFC WNDS G30KT. IN THE SIERNEV IFR HYR TRRN OBSCD +SN SNOW LEVEL 030-040 BUT LOCALLY LOWER TO 1500 FT. SOUTHERN CASCADES IFR SN CIGS. STRONG TURBULENCE NEAR THE MOUNTAINS AND FOOTHILLS. KSMF...SFC WNDS 15020G35KT WILL DECREASE SOMEWHAT AFT 20Z BUT PICK UP AGAIN AFT 00Z. OCNL -RA ALL DAY WITH MVFR CIGS OVC030. PRECIPITATION WILL BECOME MORE SHOWERY AFT 21Z...A BAND OF MODERATE TO HEAVY RAIN MAY AFFECT THE AIRPORT 04Z-06Z TONIGHT. SG && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 4 PM PST MONDAY FOR BURNEY BASIN/EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. WIND ADVISORY UNTIL NOON PST TODAY FOR CLEAR LAKE/SOUTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY. WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE-NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 555 AM PST SUN FEB 15 2009 CAZ013>019-063-064-066>069-161500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 555 AM PST SUN FEB 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A STRONG WINTER STORM WILL MOVE THROUGH THE REGION TODAY BRINGING HEAVY SNOW TO THE MOUNTAINS...STRONG WINDS TO THE VALLEY AND MOUNTAINS...AND PERIODS OF HEAVY RAIN TO THE VALLEY. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY PERIODS OF HEAVY MOUNTAINS SNOW WILL CONTINUE MONDAY. THE VALLEY WILL CONTINUE TO SEE SHOWERS MONDAY ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS. SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
5 winter storm. Local standard time, as filed.
A winter storm moved through northern Shasta County.
A winter storm moved through the Coastal Mountains.
A winter storm moved through the Mt Shasta and western Plumas County area.
A winter storm moved through the eastern Shasta County and Burney Basin area.
A winter storm moved through the eastern Shasta County and Burney Basin area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150761, 150762, 150763, 150764, 150765.